A specific overdose of insulin cannot be defined. However, hypoglycemia may develop over sequential stages:
Mild hypoglycemic episodes can be treated by oral administration of glucose or sugary products.
It is therefore recommended that the diabetic patient constantly carry some sugar lumps, sweets, biscuits or sugary fruit juice.
Severe hypoglycemic episodes, where the patient has become unconscious, can be treated with glucagon (0.5-1 mg) given IM or SC by a person who has received appropriate instruction, or glucose given IV by a medical professional. Glucose must also be given IV if the patient does not respond to glucagon within 10-15 min.
Upon regaining consciousness, administration of oral carbohydrate is recommended for the patient in order to prevent relapse.
Insunova G: Symptoms: Insulin overdose may lead to severe and sometimes long-term and life-threatening hypoglycaemia.
Treatment: Mild episodes of hypoglycaemia can usually be treated with oral carbohydrates. Adjustments in dose of the medicinal product, meal patterns or physical activity may be needed.
More severe episodes with coma, seizure, or neurologic impairment may be treated with glucagon IM/SC or concentrated glucose IV. Sustained carbohydrate intake and observation may be necessary because hypoglycaemia may recur after apparent clinical recovery.